Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 78, NWS Paducah, KY

July 7, 2011Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 7, 2011, 8:02 PM CDT for Wayne County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2011, 8:02 PM CDT (01:02 UTC)
Expired
Jul 8, 2011, 12:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 58 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:06 PM CDTHEAVY RAIN 1.96Fairfield, ILRADIO STATION MEASURED 1.96 INCHES IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WGUS53 KPAH 080102
FFWPAH
ILC191-080500-
/O.NEW.KPAH.FF.W.0078.110708T0102Z-110708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL MIDNIGHT CDT.

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS ACROSS WAYNE COUNTY...ESPECIALLY OVER THE
  EASTERN HALF OF THE COUNTY...PRODUCING VERY HEAVY RAINFALL.
  RAINFALL RATES ARE LIKELY AROUND 2 INCHES PER HOUR WITH THE
  STRONGEST STORMS.

* LOCATIONS IN THE WARNING INCLUDE...
  WAYNE CITY...
  FAIRFIELD...
  CISNE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3860 8815 3847 8814 3826 8815 3825 8870
      3861 8870

$$

NOLES
1 follow-up statement
442 
WGUS73 KPAH 080203
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT THU JUL 7 2011

ILC191-080500-
/O.CON.KPAH.FF.W.0078.000000T0000Z-110708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-
903 PM CDT THU JUL 7 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 900 PM CDT...MORE THUNDERSTORMS WERE OBSERVED MOVING NORTH FROM
HAMILTON COUNTY INTO SOUTHERN WAYNE COUNTY. RAINFALL RATES CLOSE
TO 2 INCHES IN 1 HOUR WERE REPORTED IN THE FAIRFIELD AREA...AND
MORE HEAVY RAIN APPEARS LIKELY THROUGH 1000 PM.

DO NOT DRIVE ACROSS WATER COVERED ROADS. THE DANGERS OF HIGH WATER
ARE HARDER TO RECOGNIZE AT NIGHT.

LAT...LON 3860 8815 3847 8814 3826 8815 3825 8870
      3861 8870

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:22 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 7, 6:22 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT THU JUL 7 2011

.UPDATE...
UPDATED THE AVIATION SECTION.

&&

.DISCUSSION...
SCATTERED DIURNALLY DRIVEN CONVECTION OVER WKY WILL CONTINUE ITS
SLOW EASTWARD DRIFT THRU EARLY EVENING. MEANWHILE...MORE ROBUST
MCV RELATED CONVECTION OVER MO LIKEWISE MAKES EASTWARD APPROACH.
NAM MODELS WARM SECTOR RELATED CONVECTION OVER SCNTL MO-NE AR TO
DIMINISH WITH SUNSET...WHILE DRIVING NCNTL MO MCV RELATED
CONVECTION EAST TO MS VALLEY BEFORE DIVING SE ACROSS PAH FA IN
PARENT UPPER LEVEL NWLY FLOW. THUS HAVE HIKED POPS UP CONSIDERABLY
TONIGHT...THOUGH MAY SCALE BACK PENDING COLLABORATION WITH
NEIGHBORING OFFICES THRU PRESS TIME. SWODY1 CONTINUES OUTLOOK OF
SLGT RISK FOR WRN 1/2 FA AT THIS WRITING.

TOMORROW SHOULD SEE POPS WINDING DOWN WEST TO EAST AS THIS UPPER
LEVEL TROF SCOOTS EAST. MODELS SHOW HEIGHTS REBOUNDING IN THE WAKE
OF THIS DEPARTING SYSTEM...WITH STRONG RIDGING CREATING A HOTTER
AND DRIER FORECAST FROM THE WEEKEND INTO EARLY NEXT WEEK.

THE GENERAL ANTICYCLONIC FLOW PATTERN ALOFT SHOULD KEEP SUBSIDENCE
MORE OR LESS PREVALENT THROUGH THE ATMOSPHERIC COLUMN THROUGH THE
WORKWEEK...DESPITE MODEL FLIRTATIONS WITH A DIRTYING OF THE HIGH
BY MID WEEK OR SO. NEVERTHELESS POPS LOOK TO REMAIN 10-20 PERCENT
OR LESS...ISOLATED IN NATURE...AND WILL LET COLLAB EFFORTS DICTATE
WHEN/WHERE THAT'S INCLUDED.

BOTH ECMWF/GFS RESTRENGTHEN THE UPPER LEVEL HIGH FOR NEXT WEEKEND
FOR WHAT LOOKS TO BE ANOTHER HOT AND DRY ONE.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WITH ISOLD CONVECTION POSSIBLE
ESPECIALLY KPAH. AFT 03-04Z...INCLUDE SHRA AT THE SITES WITH VCTS
FOR NOW...AND WILL ADJUST ACCORDINGLY (GIVEN UNCERTAINTY). LONG
TERM OVERVIEW...END PRECIP CHANCES EARLY FRIDAY WITH POTENTIAL
MVFR CIGS THROUGH THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 7, 3:36 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU JUL 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. THE
PRIMARY THREAT IS HEAVY RAIN...BUT IF A SEVERE STORM OCCURS...THE
PRIMARY THREAT IS DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING FRIDAY MORNING CHANCE OF THUNDERSTORMS INCLUDES THE
LEFTOVER SLIGHT RISK OF SEVERE STORMS UPON THEIR DEPARTURE FROM
THE AREA BY ABOUT MIDDAY.

THE CHANCE OF STORMS THEN LEAVES THE FORECAST UNTIL RE-ENTERING AS
A VERY ISOLATED AND MINIMAL CHANCE CONFINED MAINLY TO THE HEAT OF
THE DAY ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 7, 7:46 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUL 7 2011

ILZ075>078-080>094-MOZ076-086-087-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU
746 PM CDT THU JUL 7 2011

...HEAVY RAIN PRODUCING STORMS TO AFFECT SOUTHERN ILLINOIS AND
PORTIONS OF SOUTHEAST MISSOURI...

AT 740 PM...REGIONAL NATIONAL WEATHER SERVICE RADARS SHOWED A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...INTO SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI. HEAVY RAINFALL RATES HAVE
BEEN ASSOCIATED WITH THE STORMS. SOME STORMS HAVE PRODUCED MORE
THAN 2 INCHES OF RAIN IN AN HOUR WITH SOME STORM TOTAL RAINFALL
AMOUNTS ON THE ORDER OF 3 INCHES.

AS THE STORMS SPREAD ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI THIS EVENING...HEAVY RAINFALL RATES WILL BE LIKELY IN
SOME AREAS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM OR TWO
CANNOT BE RULED OUT...BUT THE PRIMARY HAZARD DOES APPEAR TO BE
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR MORE
STATEMENTS...AND POSSIBLY ADVISORIES OR WARNINGS.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:10 PM CDTAreal Flood AdvisoryPAHFranklin, Jackson, Jefferson, Perry, Union, Williamson4 hr
Jul 7, 8:37 PM CDTFlash Flood WarningPAHPerry2 hr
Jul 7, 9:00 PM CDTAreal Flood AdvisoryPAHEdwards, Hamilton, Wabash, White3 hr
Jul 7, 10:12 PM CDTFlash Flood WarningPAHEdwards, Wabash3 hr
Jul 7, 10:19 PM CDTFlash Flood WarningPAHHamilton101 min
Jul 7, 11:54 PM CDTAreal Flood WarningPAHWayne3 hr
Jul 8, 1:36 AM CDTAreal Flood AdvisoryPAHHardin, Pope3 hr

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.